Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/53162
Citations
Scopus Web of ScienceĀ® Altmetric
?
?
Type: Journal article
Title: Irinotecan-induced mucositis is associated with changes in intestinal mucins
Author: Stringer, A.
Gibson, R.
Logan, R.
Bowen, J.
Yeoh, A.
Laurence, J.
Keefe, D.
Citation: Cancer Chemotherapy and Pharmacology, 2009; 64(1):123-132
Publisher: Springer
Issue Date: 2009
ISSN: 0344-5704
1432-0843
Statement of
Responsibility: 
Andrea M. Stringer, Rachel J. Gibson, Richard M. Logan, Joanne M. Bowen, Ann S. J. Yeoh, Jessica Laurence and Dorothy M. K. Keefe
Abstract: Mucositis is a major oncological problem, caused by the cytotoxic effects of cancer chemotherapy and radiotherapy. Irinotecan is used to treat a variety of solid tumours, through the inhibition of DNA topoisomerase I and is linked with severe mucositis and diarrhoea. Mucus production appears to be increased, which may contribute to the development of diarrhoea.Dark agouti rats were treated with irinotecan, and tissues collected at several time points up to 72 h. Goblet cells and mucin secretion were investigated, as well as mucin expression (Muc2 and Muc4) and kruppel-like factor (Klf) 4 using immunohistochemistry in the gastrointestinal tract. Both goblet cells and cells positive for Muc expression were counted, and analysed statistically using the Mann-Whitney U test with Bonferroni correction.Goblet cells decreased significantly after irinotecan treatment. However, mucin secretion increased. Mucin expression changed significantly after treatment. Muc2 and Muc4 decreased significantly in the villi of the jejunum after treatment, Muc2 and Muc4 decreased significantly in the crypts. Muc2 decreased significantly in the colon.Irinotecan causes an increase in mucin secretion and a net decrease in mucin-producing goblet cells, and the expression of Muc2 and Muc4 in the gastrointestinal tract is altered following treatment. Increased mucin secretion is likely to be related to altered mucin expression, and may contribute to chemotherapy-induced diarrhoea.
Keywords: Intestine; Mucositis; Cancer chemotherapy; Immunohistochemistry; Mucin
RMID: 0020083775
DOI: 10.1007/s00280-008-0855-y
Appears in Collections:Medicine publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.